Kansas, 2010

Hail in Kansas, June 17, 2010

June 17, 2010 · NWS GLD · 2 events in 1 county or zone

Slow-moving thunderstorms moved across southeastern Gove county, producing a couple severe hail events and very heavy rainfall near 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Slow-moving thunderstorms moved across southeastern Gove county, producing a couple severe hail events and very heavy rainfall near 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 17, 5:36 PM CST, 17 minutes earlier.

Area forecast discussion, Jun 17, 5:36 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
536 PM MDT THU JUN 17 2010

.DISCUSSION...
200 PM MDT THU JUN 17 2010

AT 19Z FRONTAL BOUNDARY EXTENDED FROM HILL CITY TO WESKAN KANSAS
NORTHWEST TOWARD LIMON WITH A SECONDARY FRONT FROM NEAR HILL CITY
TO TRIBUNE. LATEST SATELLITE SHOWING A FEW CU ALONG THE SECONDARY
BOUNDARY WHICH IS WHERE WEAKEST CIN AND HIGHEST CAPE EXISTS. THIS
IS ALSO WHERE NAM/RUC SHOW STRONG CONVERGENCE AND FAVOR ISOLATED
T-STORM DEVELOPMENT. ANOTHER AREA WHICH IS A BIT LESS FAVORABLE IS
FROM FLAGLER TO NEAR TRIBUNE WHERE MOISTURE IS LESS BUT CONVERGENCE
IS STRONG ALONG DRYLINE.

TONIGHT-SUNDAY NIGHT...FOCUS TONIGHT ON ABOVE MENTIONED FRONTAL
POSITION AND THREAT FOR A FEW THUNDERSTORMS TO DEVELOP FROM NEAR
HILL CITY TO GOVE AND POINTS EAST. LOW LEVEL JET WILL INTERACT
WITH FRONTAL BOUNDARY TO MAINTAIN THREAT FOR STORMS THROUGH
MIDNIGHT BEFORE WEAKENING/LIFTING OUT OF THE AREA SHORTLY
THEREAFTER.

HIGH PRESSURE BUILDS INTO THE AREA FRIDAY WITH AFTERNOON
TEMPERATURES NEAR 90 NORTH...MID/UPPER 90S SOUTH. INSTABILITY AXIS
REDEVELOPS ACROSS THE CENTER OF THE FORECAST AREA WITH A
POSSIBILITY OF LATE AFTERNOON THUNDERSTORMS MOVING OFF THE RATON
AND CHEYENNE RIDGES INTO THE AREA BY 00Z SATURDAY...MAINLY FROM
NEAR YUMA TO TRIBUNE AND POINTS WEST AS A WEAK DISTURBANCE MOVES
INTO THE AREA. WILL HOLD OFF ON POPS FOR NOW. WILL HOWEVER INTRODUCE
SOME POPS FRIDAY NIGHT AS WAVE CONTINUES NORTHEAST ACROSS THE
FORECAST AREA. MAY ALSO HAVE SOME STRATUS ALONG THE FRONTAL
BOUNDARY AND HAVE UPPED CLOUDS A BIT TO ACCOUNT FOR ITS LOCATION.

ON SATURDAY FRONTAL POSITION WILL DETERMINE WHETHER OR NOT
THUNDERSTORMS MAKE IT INTO THE FAR SOUTHERN AND SOUTHEAST SECTIONS
OF THE FORECAST AREA. FOR NOW HAVE KEPT THEM OUT. AFTERNOON
TEMPERATURES IN THE MID 80S NORTH WITH MID 90S IN THE TRIBUNE AREA.

FOR SUNDAY WEAK WAVES ROTATE INTO THE AREA IN BETWEEN LOW PRESSURE
IN THE PACIFIC NORTHWEST AND HIGH PRESSURE ACROSS THE SOUTH. SOUTH
WINDS RETURN TO THE AREA ALLOWING 850 TEMPERATURES TO WARM UP AN
AVERAGE OF 5 (SOUTH) TO NEAR 25 (NORTH) DEGREES F FROM SATURDAYS
NUMBERS. THIS ALONG WITH 2M/MOS GUIDANCE NUMBERS SUPPORT AFTERNOON
TEMPERATURES AROUND 100 DEGREES WITH THE HIGHEST READINGS CLOSE TO
105 IN THE HILL CITY AREA. MAY BE A TAD LOW ON THESE FORECAST
HIGHS AND LATER SHIFTS WILL NEED TO MONITOR FOR POSSIBLE ADJUSTMENTS
UPWARD. HAVE ADDED SLIGHT CHANCE POPS TO MUCH OF THE AREA.

MONDAY-THURSDAY...UPPER DISTURBANCE AND NOSE OF 80KT 250 JET WITHIN
SOUTHWEST FLOW ALOFT MOVES ACROSS THE AREA MONDAY AFTERNOON AND
EVENING WITH SLIGHT CHANCE POPS ACCORDINGLY. AFTERNOON
TEMPERATURES IN THE 90S.

UPPER FLOW GENERALLY FROM THE SOUTHWEST AROUND UPPER HIGH TO THE
SOUTH AND TROUGH TO THE WEST. TIMING OF ANY DISTURBANCES MOVING
THROUGH TOUGH AT THIS POINT SO HAVE FOLLOWED HPC GUIDANCE.
AFTERNOON TEMPERATURES THROUGH THE PERIOD IN THE 90S.

07
&&

.AVIATION...
530 PM MDT THU JUN 17 2010

FOR THE 00Z TAFS...VFR CONDITIONS AND LIGHT SHIFTING WINDS WILL
PREVAIL THROUGH THIS PERIOD. THERE IS A POSSIBILITY OF ISOLATED
CONVECTION NEAR KMCK TOWARD THE VERY END OR JUST AFTER THIS
PERIOD. SINCE SO FAR OUT AND TOWARD THE END...WILL NOT ADD
ANYTHING FOR THE KMCK AT THIS TIME...AND WILL LOOK AT
FURTHER/ADDRESS IN THE NEXT TAF ISSUANCE.

BULLER
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 17, 10:37 AM CST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MDT THU JUN 17 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181500-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1037 AM MDT THU JUN 17 2010 /1137 AM CDT THU JUN 17 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EARLY THIS EVENING EAST
OF A NORTON TO GOVE LINE AS A FRONT SLOWLY MOVES ACROSS THE AREA.
IF THUNDERSTORMS CAN DEVELOP...THE MOST LIKELY THREAT WOULD BE
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

JRM

In the hours before

Special weather statement, Jun 17, 5:12 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT THU JUN 17 2010

KSZ016-172345-
GRAHAM-
612 PM CDT THU JUN 17 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...

AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOGUE...MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED IN THE EVENT THIS STORM BECOMES SEVERE.

&&

LAT...LON 3925 9977 3937 9979 3950 9960 3948 9959
      3930 9960
TIME...MOT...LOC 2312Z 230DEG 21KT 3934 9968

FOLTZ
Special weather statement, Jun 17, 5:47 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT THU JUN 17 2010

KSZ029-180015-
GOVE-
647 PM CDT THU JUN 17 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF UTICA...OR 16 MILES NORTHEAST OF
DIGHTON...MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

PEOPLE IN SOUTHEASTERN GOVE COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

&&

LAT...LON 3869 10016 3869 10045 3870 10045 3891 10015
      3890 10015 3870 10014
TIME...MOT...LOC 2347Z 225DEG 8KT 3869 10032

FOLTZ

The radar

The Dodge City radar (KDDC), 113 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Gove

When
June 17, 5:53 PM CST
Where
Gove County, 16.87 mi SSE of Gove
Measured
0.75 in hail
Reported by
Public
Coordinates
38.740, -100.320

Hail, Gove

When
June 17, 7:35 PM CST
Where
Gove County, 19.95 mi SE of Gove
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.730, -100.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230922, 230923.